Delaware, 2005

Drought in Delaware, September 1 to 30, 2005

September 1 to 30, 2005 · NWS PHI · 4 events in 4 counties and zones

September 2005 was an unseasonably warm and dry month across the state of Delaware. The unseasonably dry weather began for most in mid August and mainly caused problems for crops as groundwater levels remained close to normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

September 2005 was an unseasonably warm and dry month across the state of Delaware. The unseasonably dry weather began for most in mid August and mainly caused problems for crops as groundwater levels remained close to normal. The river flow along the White Clay Creek (New Castle County) remained enough to meet Newark's needs, but farther downstream south of Stanton, water utilities placed an inflatable dam across to river to help capture the fresh water and protect the upstream water from salt intrusion. Because of the higher cost for fuel, irrigation costs increased. The late heat and drought damaged much of the late season soybean crop. The heat damaged the leaves of temperature sensitive plants such as lettuce, parsley and cilantro. The lack of rain reduced the size of lettuce, cabbage, leeks and arugula. The sun helped caused blistering of tomatoes, peppers, squash and beans. Some tree leaves were showing signs of scorching, especially along their edges. Milk production was down because of the affect the heat had on the cows. Dating back to 1895, it was the fifth warmest and second driest September on record for the state of Delaware. Across the state, monthly county precipitation averages ranged from 0.3 inches in Kent County to 0.7 inches in New Castle County. Normal is about 3.7 inches. The September average monthly temperature of 71.8 degrees at the New Castle County Airport was the eight warmest September on record and the 0.44 inches of precipitation was the second driest September on record. In Georgetown (Sussex County), the monthly average temperature of 72.4 degrees was 4.4 degrees warmer than normal and the monthly precipitation total of 0.38 inches was 3.61 inches drier than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 31, 10:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT WED AUG 31 2005

.SECOND UPDATE...
THE TEXT FORECASTS WILL BE UPDATED VERY SHORTLY TO REMOVE ANY SHOWER
MENTIONS NORTH, AS THE RADAR HAS DRIED UP IN THE WAKE OF THE FRONT.
ONLY SOME MINOR MODIFICATIONS TO WIND DIRECTIONS AND SPEEDS WERE
MADE, WHICH SHOULD NOT IMPACT THE GRIDS AT ALL.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ450>455-430-431.

THE PREVIOUS AFDS ARE BELOW...

&&

.UPDATE...
FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS. THE PCPN
HAS MOVED OFF TO THE EAST IN MOST AREAS, ALTHOUGH SOME LIGHT SHWRS
STILL LINGER NORTH. EVEN NORTHERN AREAS SHOULD LOSE THE SHWRS AFTER
MIDNIGHT. FCST TEMPS LOOK REASONABLE. ON THE MARINE, WE CONTEMPLATED
DROPPING SCA ON THE UPPER DEL BAY BUT DECIDED TO HOLD ONTO THEM
BECAUSE THERE ARE STILL SOME GUSTY WINDS UPSTREAM (MTN G30) AND WITH
THE AIR TEMPS COOLING BELOW THE WATER TEMPS, THE WINDS COULD KEEP
GUSTING TO 25 KTS FOR AWHILE MORE.

RNS/LN

&&

.SHORT TERM/LONG TERM...
COLD FRONT CURRENTLY MOVING INTO CENTRAL PA WILL CROSS THE FORECAST
AREA THIS EVENING. NOT MUCH IN THE WAY OF ORGANIZED SHOWER/TSTM
ACTIVITY YET TODAY IN OUR AREA ALTHOUGH WE DO EXPECT SCATTERED
SHOWERS AND A FEW TSTMS THROUGH THE EVENING HOURS. THE THREAT OF
SEVERE WEATHER WILL BE MUCH HIGHER TO OUR NORTH. THE HIGHEST
THREAT IN OUR AREA WILL BE NORTHERN NEW JERSEY. ONCE THE FRONT
CROSSES, SHOWER ACTIVITY WILL DIMINISH AND DRIER AIR WILL BEGIN
TO FILTER IN. THEN IT LOOKS LIKE WELL BE IN FOR AN EXTENDED
PERIOD OF FAIR WEATHER. TEMPERATURES WILL REMAIN QUITE WARM
THURSDAY AND FRIDAY. A SECONDARY SHOT OF COOLER AIR WILL BEGIN
TO PUSH IN FROM THE NORTHWEST FRIDAY NIGHT AS HIGH PRESSURE
PUSHES DOWN ACROSS THE GREAT LAKES. THIS HIGH WILL SETTLE OVER
NEW ENGLAND AND THE MID ATLANTIC STATES AND PROVIDE FAIR DRY
WEATHER AT LEAST THROUGH MID WEEK.

&&

.AVIATION...
WERE EXPECTING MAINLY VFR CONDITIONS WITH A STIFF SOUTHERLY BREEZE
UNTIL THE SURFACE TROUGH PASSES THROUGH THE REGION DURING THE LATE
AFTERNOON AND EARLY EVENING.  THERE COULD BE SOME SHOWERS,
ESPECIALLY IN THE VCNTY OF THE TROUGH.  CLEARING SHOULD TAKE PLACE
OVERNIGHT.

&&

.MARINE...
THE SMALL CRAFT ADVISORY WILL BE LEFT IN PLACE ON OUR OCEAN WATERS
AND ON DELAWARE BAY FOR THE SOUTHERLY WIND OUT AHEAD OF THE SURFACE
TROUGH.  THE WIND SHOULD VEER TO THE SOUTHWEST AND WEST AND IT IS
EXPECTED TO DIMINISH TONIGHT.  WAVES ON OUR OCEAN WATERS WILL
GRADUALLY SUBSIDE OVERNIGHT AS WELL, DROPPING BELOW 5 FEET BY
DAYBREAK ON THURSDAY.

IT APPEARS AS THOUGH RELATIVELY TRANQUIL CONDITIONS WILL CONTINUE IN
OUR MARINE AREA INTO THE HOLIDAY WEEKEND.

&&

SHORT TERM/LONG TERM...RPW
AVIATION/MARINE...DI
SECOND UPDATE.../
Hazardous weather outlook, Aug 31, 3:30 AM EST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT WED AUG 31 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-010830-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 AM EDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY, INCLUDING ISOLATED
TORNADOES. IN ADDITION, THUNDERSTORMS COULD PRODUCE HEAVY RAIN
MAINLY LATER THIS MORNING THROUGH THIS EVENING, ESPECIALLY OVER
EASTERN PENNSYLVANIA AND WEST-CENTRAL AND NORTHWESTERN NEW JERSEY.

HEAT INDICES IN URBANIZED AREAS MAY APPROACH 100 DEGREES THIS
AFTERNOON.

THE RIP CURRENT RISK IS HIGH OVER NEW JERSEY TODAY, AND MODERATE
OVER DELAWARE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD, INCLUDING THE
LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. REPORTS OF RAINFALL
AMOUNTS OF TWO INCHES OR MORE WOULD BE APPRECIATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474171, 5474172, 5474173, 5474174.